{"title":"Recurrent PRES in a Patient With Cyclic Vomiting Syndrome.","authors":"Arman Mahmood, Allen Mao, Ibrahim Sacit Tuna","doi":"10.1155/crra/3914162","DOIUrl":null,"url":null,"abstract":"<p><p>Cyclic vomiting syndrome (CVS) is a functional gastrointestinal disorder defined by recurrent, stereotyped episodes of severe nausea and vomiting separated by symptom-free intervals, and it is frequently accompanied by autonomic dysregulation and, in some patients, hypertension. Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiologic syndrome commonly linked to acute hypertension and characterized by vasogenic edema on neuroimaging. We describe a 16-year-old female with a long-standing, criteria-based diagnosis of CVS and chronic, recurrent hypertension who developed MRI-confirmed PRES during a period of sustained postoperative hypertension. She had a prior MRI-confirmed episode of PRES in 2012, with documented radiologic reversibility on follow-up imaging. Neuroimaging during the index admission demonstrated vasogenic edema in the parieto-occipital lobes and cerebellar vermis. Secondary causes of hypertension, including pheochromocytoma, primary aldosteronism, thyroid disease, renal and renovascular disease, and Cushing syndrome, were systematically excluded, and the episode was considered most likely related to her hypertension. We discuss CVS-related autonomic dysregulation as a possible contributor, while recognizing hypertension as the immediate driver of PRES in this case. Prompt antihypertensive therapy and seizure prophylaxis were followed by clinical and radiologic improvement. This case highlights the value of recognizing recurrent hypertensive PRES in adolescents with CVS and of carefully excluding alternative etiologies.</p>","PeriodicalId":30326,"journal":{"name":"Case Reports in Radiology","volume":"2026 ","pages":"3914162"},"PeriodicalIF":0.0000,"publicationDate":"2026-06-26","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13305317/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Case Reports in Radiology","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1155/crra/3914162","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0
Abstract
Cyclic vomiting syndrome (CVS) is a functional gastrointestinal disorder defined by recurrent, stereotyped episodes of severe nausea and vomiting separated by symptom-free intervals, and it is frequently accompanied by autonomic dysregulation and, in some patients, hypertension. Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiologic syndrome commonly linked to acute hypertension and characterized by vasogenic edema on neuroimaging. We describe a 16-year-old female with a long-standing, criteria-based diagnosis of CVS and chronic, recurrent hypertension who developed MRI-confirmed PRES during a period of sustained postoperative hypertension. She had a prior MRI-confirmed episode of PRES in 2012, with documented radiologic reversibility on follow-up imaging. Neuroimaging during the index admission demonstrated vasogenic edema in the parieto-occipital lobes and cerebellar vermis. Secondary causes of hypertension, including pheochromocytoma, primary aldosteronism, thyroid disease, renal and renovascular disease, and Cushing syndrome, were systematically excluded, and the episode was considered most likely related to her hypertension. We discuss CVS-related autonomic dysregulation as a possible contributor, while recognizing hypertension as the immediate driver of PRES in this case. Prompt antihypertensive therapy and seizure prophylaxis were followed by clinical and radiologic improvement. This case highlights the value of recognizing recurrent hypertensive PRES in adolescents with CVS and of carefully excluding alternative etiologies.